Prozac (Fluoxetine) - Feeling 'unreal' after three days?
- 4 Dec 2014 by AnneofGreenGables
- 29 June 2018 (8 weeks ago)
- prozac, depression, anxiety, obsessive compulsive disorder, fluoxetine, sertraline, anxiety and stress, reaction
HI all :)
I have Struggled with M.E., Severe times of depression, anxiety and Obsessive Thinking (OCD).
After 3 cases of Serotnin Syndome/adverse drug reactions I was taken off my Sertraline and Amitriptyline. Reboxetine and Nortriptyline landed me in the Emergency department. So they slowly started me on Sertraline (Zoloft) again. It helped but after irregular heartbeats they swapped me straight to Prozac. This process has been over 2 1/2 months and has been very hard.
At first after starting the 20mg of Prozac, I felt calmer and happier and the OCD thoughts were better. 3 days on and I feel like I'm not quite real. I am living life through a screen-door. It's not quite what I'd call depersonalisation but halfway there.
I am in some ways quite peaceful and in others just suddenly getting irritable and restless. I suddenly got really uncharacteristically irritated at my husband for singing and wanted to yell or run way.
I have heard from many others that it's worth staying on Prozac as it starts to work after 10 days to a month??
Can anyone help me with their own stories or knowledge please?
It takes a minimum of 2-3 weeks to settle in, sometime 4-6 weeks. Dosage changes also require that time, so it;s best not to make any changes until the current dosage has settled in.
As for what "others" say, how it works for YOU is all that matters.
Your symptom of "living life through a screen-door" struck me as a good way of describing the principal symptom I have dealt with for several months now: a continuous inability to achieve full wakefulness, otherwise described as cloudy consciousness, fogginess, grogginess, a veil or thick cobwebs between me and the visually perceived world. This principle symptom is not cognitive (not about thinking clearly or ability to concentrate) but rather a physical sensation. It also involves enhanced discomfort in conditions of bright light. It has been hard for me to explain this symptom clearly to doctors, so I wonder if my description strikes you. I was free of this condition, which my doctors have called a form of dysthymia, on 20 mg of Prozac (brand) for about 16 years. Neither Prozac nor other antidepressants, however, have been helping recently. My current psychiatrist and I have discovered that I have a serious vitamin d deficiency.
I am now taking a supplement and trying to get midday sun exposure. My earlier history with this problem suggests that vitamin d might be a factor here, though it takes a long time to correct the deficiency.
I Have been diagnosed with severe anxiety and ptsd. I have had my run ins with all kinds of different medications and have tried the antidepressants that doctors have prescribed and in my opinion these kinds of medications are way over prescribed. They are poison in the body. They make people feel worse and all of the side affects are not worth it. Please stay far away from these kinds of medications as they can be very scary.
I could not be happier to have had this pop up in my email this morning. I of course am not happy that any of you have or are still suffering with any of these feelings as I too have been there. I say I was glad to read these posts bc as I read the initial post, I started relating a little and as I read other posts, I could relate even more to some of the feelings of depersonalization or being half there etc and then wanting to say exactly what the last poster DID say!
These medications ARE WAY over prescribed!
I am not saying that there are many people who need these medications, they help many. Did they help me? Absolutely! Will I need them again? Possibly. Will I take them with caution? Absolutely! I started these meds 20 years ago and on Zoloft, then it was for mild depression, it was a life saver. Did I "need" it? Probably not. Looking back, I was young and probably should have worked on myself first before jumping on meds that my dr let me continue on for 20 years, never one time saying " let's try and stop".
I changed over the years when I would feel down bc I thought the med stopped working, many meds later I ended up in a snri-cymbalta that ended up changing me big time. 5 years of slowly changing me I finally after also having chronic severe migraines, I MYSELF said I have more health issues than most people double
My age and I've seen my GYN, 3 Neurologists,allergists, therapists and no one said "maybe it's actually the cymbalta" I finally told my dr I'm not taking cymbalta anymore. And in 3 days I started to feel better, I had emotion, the fog lifted, I had energy, I wanted to do things, i lost 10 lbs in 2 weeks (I had gained 30) I'm still off and so far best I've felt in years and the description all these posters are feeling is how I felt for years!!! I went med to med to med to dr to dr to dr and it was the medications the WHOLE time.
I wrote to you back in December 2014. Since then I have explored dissociative disorders and learned that derealization symptoms, which may include feelings of being separated from the world you see through your eyes by, as you say, a "screen door." I have described this feeling to doctors as a sort of mental "veil" or disconnection from the world "out there." I have also described it, as I wrote before, as a sense of fogginess, of strained fatigue, or of being moderately anesthetized. I have learned that depression/anxiety may carry with them these sorts of dissociative symptoms. For a couple of years, I also experienced frequent low-level anxiety as well as surges of more severe anxiety.
For more than a year now, I have been taking a combination of Effexor and Buspar (generics), plus Deplin (L-methylfolate, which I can tell you more about if you are interested). The anxiety symptoms have abated, nearly disappeared, though the fogginess and strained fatigue have remained. Since November I have been doing transcranial magnetic stimulation (TMS) treatments. These seem to be helping me, though the progress has been millimeter by millimeter. I notice a lighter, somewhat less foggy feeling, especially starting in the afternoon. I am fortunate to have both insurance that covers TMS generously and local access to a major TMS treatment center at a university. Without insurance the treatment is very experience, but this therapy is growing fast in the US owing to its effectiveness for many people. Perhaps you can look into it.
When I first began taking Prozac, I had nausea really bad and just didn't feel myself, but after about 2 weeks, things started easing up and within a month, I noticed it was helping me. Fortunately I never got irritated but then, it's been so many years that anything is possible. I hope you will give it a chance but maybe talk to your Pharmacist as well and let him/her know how you are feeling. Keep us up to date. Hugs
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 1 May 2010 • 4 answers
Posted 22 Jun 2014 • 1 answer
Posted 16 Dec 2015 • 5 answers
Posted 8 Mar 2017 • 2 answers
Posted 18 Feb 2018 • 2 answers